Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 813, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 29, 2008, 4:20 PM CDT for Washita County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2008, 4:20 PM CDT (21:20 UTC)
- Expired
- Aug 29, 2008, 4:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Washita County, OK
The radar
The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:28 PM CDT | TSTM WND GST 60 | Dill City, OK | THE WIND GUST WAS ESTIMATED ON THE EAST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 292120
SVROUN
OKC149-292145-
/O.NEW.KOUN.SV.W.0813.080829T2120Z-080829T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT FRI AUG 29 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WASHITA COUNTY IN WESTERN OKLAHOMA...
* UNTIL 445 PM CDT
* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR DILL CITY...MOVING SOUTHWEST AT 6 MPH.
WINDS OF 60 MPH AND HAIL UP TO PENNY SIZE ARE LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BURNS FLAT AND DILL CITY.
TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND MOVE AWAY FROM
WINDOWS.
LAT...LON 3513 9927 3534 9931 3539 9912 3528 9899
3521 9898
TIME...MOT...LOC 2120Z 053DEG 5KT 3526 9914
$$
BURKE1 follow-up statement
000
WWUS54 KOUN 292145
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT FRI AUG 29 2008
OKC149-292156-
/O.EXP.KOUN.SV.W.0813.000000T0000Z-080829T2145Z/
WASHITA OK-
446 PM CDT FRI AUG 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHITA COUNTY EXPIRES
AT 445 PM CDT...
THE STORM HAS WEAKENED.
LAT...LON 3513 9927 3534 9931 3539 9912 3528 9899
3521 9898
TIME...MOT...LOC 2120Z 053DEG 5KT 3526 9914
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:05 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 29, 3:05 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 305 PM CDT FRI AUG 29 2008 .DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON. STORMS HAVE BECOME MORE NUMEROUS NEAR THE WEAK SURFACE BOUNDARY FROM WEST CENTRAL INTO CENTRAL OK ...ALONG OUTFLOW BOUNDARY MOVING THROUGH NORTH CENTRAL OK...AND IN SW OK/N TX WHERE PLUME OF DEEPER MOISTURE HAS SPREAD IN ADVANCE OF SYSTEM OVER NRN MEXICO. EXPECT STORMS TO CONTINUE INTO THE EVENING BEFORE DISSIPATING WITH THE LOSS OF HEATING. STORMS MAY BE MORE LONG LIVED IN WESTERN OK OVERNIGHT WHERE A MODERATE LOW LEVEL JET MAY INTERACT WITH THE WEAK SURFACE FRONTAL BOUNDARY. FOCUS MAY SHIFT MORE TO SWRN PORTIONS OF THE FA FOR SATURDAY AS SURFACE DRIFTS SWD. BREAK IN THE ACTION EXPECTED SUNDAY INTO EARLY PART OF NEXT WEEK WITH WEAK UPR RIDGE OVER THE AREA AND NO SURFACE BOUNDARY EVIDENT. FOCUS LATE IN THE WEEK THEN SHIFTS TO POSSIBLE IMPACT OF GUSTAV ON THE AREA. MODEL DIFFER IN HANDLING REMNANTS OF GUSTAV AFTER IT MAKES LANDFALL. ECMWF BRINGS REMNANTS FURTHER WEST THAN THE GFS AND THIS TRACK WOULD HAVE MORE OF AN IMPACT ON THE CWA...ESP THE ERN HALF. FOR NOW WILL NOW WILL GO WITH MORE OF A COMPROMISE FCST WITH THE TRACK OF THE SYSTEM. THIS WILL POINT TO HIGHER POPS IN THE WED/THURSDAY TIME FRAME...ESP FOR THE ERN HALF OF THE FA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 93 71 92 / 30 20 10 10 HOBART OK 70 92 70 93 / 40 20 20 10 WICHITA FALLS TX 72 95 72 95 / 30 20 20 10 GAGE OK 64 90 65 90 / 40 20 10 10 PONCA CITY OK 69 90 70 90 / 20 10 10 10 DURANT OK 71 94 71 92 / 20 20 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/02
Hazardous weather outlook, Aug 29, 1:05 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT FRI AUG 29 2008
OKZ004>048-050>052-TXZ083>090-301200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
105 PM CDT FRI AUG 29 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND EVENING.
DISCUSSION...
A WEAK COLD FRONT HAS MOVED INTO NORTHERN OKLAHOMA FRIDAY MORNING.
THUNDERSTORMS IN KANSAS FRIDAY MORNING ALSO CREATED AN OUTFLOW
BOUNDARY THAT EXTENDS ACROSS PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA AROUND NOON ON FRIDAY. THUNDERSTORMS WILL BE SCATTERED
ACROSS THE AREA THIS AFTERNOON AND EVENING. THESE STORMS WILL MOVE
VERY SLOWLY... SO LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.
INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG THUNDERSTORMS WITH
50 TO 60 MPH WIND GUSTS...AND SMALL HAIL. WITH MINIMAL WIND SHEAR...
ANY STRONG TO MARGINALLY SEVERE STORMS WILL BE RELATIVELY
SHORT-LIVED. THUNDERSTORM INTENSITY IS EXPECTED TO DECREASE MID TO
LATE EVENING AS INSTABILITY DECREASES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE OVER THE HOLIDAY WEEKEND AS WARM AND
HUMID CONDITIONS CONTINUE... HOWEVER MANY LOCATIONS WILL REMAIN DRY.
FORECAST UNCERTAINTY INCREASES BY EARLY NEXT WEEK...BUT
THUNDERSTORMS APPEAR POSSIBLE...EITHER WITH A FRONTAL SYSTEM
ARRIVING FROM THE NORTHWEST...OR A TROPICAL SYSTEM BRUSHING THE
REGION FROM THE SOUTHEAST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.In the hours before
Special weather statement, Aug 29, 3:34 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT FRI AUG 29 2008 OKZ013-020-292100- NOBLE OK-PAYNE OK- 334 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF PERRY TO 4 MILES SOUTHEAST OF GLENCOE AT 334 PM CDT...MOVING SOUTH AT 11 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NOBLE AND PAYNE COUNTIES...INCLUDING THE CITY OF STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, Aug 29, 3:40 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT FRI AUG 29 2008 OKZ022-035-292115- WASHITA OK-KIOWA OK- 340 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF BURNS FLAT TO 3 MILES NORTH OF ROOSEVELT AT 340 PM CDT...MOVING WEST AT 8 MPH. HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE ALL LIKELY WITH THESE STORMS. REMAIN ALERT...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BURKE
Special weather statement, Aug 29, 3:56 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 356 PM CDT FRI AUG 29 2008 OKZ011-012-018-019-292115- LOGAN OK-KINGFISHER OK-GARFIELD OK-MAJOR OK- 356 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER... LOGAN AND MAJOR COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTH OF MENO TO 3 MILES EAST OF MARSHALL AT 356 PM CDT...MOVING SOUTH AT 5 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD...KINGFISHER...LOGAN AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, Aug 29, 4:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 412 PM CDT FRI AUG 29 2008 OKZ021-022-035-292145- BECKHAM OK-WASHITA OK-KIOWA OK- 412 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF ERICK TO CARTER AND DILL CITY AT 412 PM CDT...MOVING SOUTHWEST AT 9 MPH. VERY HEAVY RAIN WILL REDUCE VISIBILITY. SMALL HAIL AND WINDS AROUND 50 MPH ARE ALSO LIKELY. SOME OTHER LOCATIONS AFFECTED WILL INCLUDE RETROP AND SENTINEL THROUGH 445 PM. BURKE
Local storm report, Aug 29, 4:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 11 SW STILLWATER 36.00N 97.20W
08/29/2008 M59 MPH PAYNE OK MESONET
&&
TYSpecial weather statement, Aug 29, 4:18 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 PM CDT FRI AUG 29 2008 OKZ011-012-018-292145- KINGFISHER OK-GARFIELD OK-MAJOR OK- 418 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND MAJOR COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHWEST OF MENO TO 8 MILES SOUTHWEST OF DOUGLAS AT 418 PM CDT...MOVING SOUTHWEST AT 10 MPH. STRONG WINDS TO NEAR 50 MPH... HEAVY RAIN AND SMALL HAIL ARE LIKELY WITH THESE STORMS. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 30 min |
| Aug 29, 3:35 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 25 min |
| Aug 29, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 46 min |
| Aug 29, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan | 44 min |
| Aug 29, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 45 min |
| Aug 29, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 47 min |
| Aug 29, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 49 min |
| Aug 29, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.